MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FC
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was not yet been received for evaluation.The cause of the reported event cannot be determined.A supplemental report will be filed if and when the product is returned and investigation has been completed.As a preventive measure, the instruction manual states: to prevent injury to the surgeon, surgical staff, and/or patient due to accidental activation, do not leave the thunderbeat in contact with the patient or a flammable object, such as a drape, while not in use.Also, do not leave the instrument in contact with tissue, the patient, or a flammable object, such as a drape, after the output has ceased.Otherwise, unintentional burns of the surgeon, surgical staff, and/or patient, or a fire hazard may result.
 
Event or Problem Description
It was reported that the doctor used the thunderbeat tb-0545fc and laid it down on a drape.It was reported that the tip burned a hole on the drape and the doctor wanted the tip to be inspected.Field representative stated that the doctor was very experienced in using the thunderbeat.There was no patient/user injury was reported.
 
Additional Manufacturer Narrative
The returned tb-0545fc (lot#pw305155) was evaluated for ¿thunderbeat tip burned hole in a drape¿ issue.The reported complaint was not confirmed.Visual inspection noted that the device attached to the usg-400/esg-400.Probe check was performed and the device passed the probe check testing.Both switches were checked and found to be functional.In addition, visual inspection on the received condition was performed on the device and determined that there is some tissue buildup.The ptfe pad (teflon pad) was inspected and found it has normal wear, no abnormality and no metal exposure.The distal end of the device was inspected under a microscope and found no visual indication of damage to the probe unit.The wiper movement is noted to be normal and the consistency of movement of the handle and jaw is normal as well as the handle load.The rotation of the knob torque is determined to be normal and smooth.In addition, the device was left powered on for a total of 20 minutes, and the probe tip was touched by hand.The tip did not feel hot.Based on the evaluation, it was observed that the device has foreign material (tissue) on the distal end, which would imply that the thunderbeat has been used.It is likely possible that the device may have been placed onto the drape (as stated on the reported event) shortly after use, and the probe might have still been hot after procedure.As what the ifu (instruction for use) states ¿to prevent injury to the surgeon, surgical staff, and/or patient due to accidental activation, do not leave the thunderbeat in contact with the patient or a flammable object, such as a drape, while not in use.Also, do not leave the instrument in contact with tissue, the patient, or a flammable object, such as a drape, after the output has ceased.Otherwise, unintentional burns of the surgeon, surgical staff, and/or patient, or a fire hazard may result.In summary, based on evaluation, the reported issue was not duplicated.No issue was found and the device passed all the testing criteria.Reported issue was not confirmed.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key9204214
Report Number8010047-2019-03625
Device Sequence Number11520857
Product Code GEI
UDI-Device Identifier04953170337543
UDI-Public04953170337543
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberTB-0545FC
Device Lot NumberPW305156
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/24/2019
Supplement Date Received by Manufacturer10/22/2019
Initial Report FDA Received Date10/17/2019
Supplement Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1